Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 22, 2022, 10:18 PM EDT for Sampson County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 10:18 PM EDT (02:18 UTC)
- Expired
- Aug 23, 2022, 12:15 AM EDT
- In force
- 117 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
045
WGUS52 KRAH 230218
FFWRAH
NCC163-230415-
/O.NEW.KRAH.FF.W.0037.220823T0218Z-220823T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1018 PM EDT Mon Aug 22 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northern Sampson County in central North Carolina...
* Until 1215 AM EDT.
* At 1018 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Newton Grove, Salemburg, Autryville and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3529 7831 3523 7825 3520 7816 3511 7817
3498 7848 3495 7860 3495 7861 3499 7865
3511 7865 3512 7864 3512 7865 3514 7864
3522 7861 3526 7849 3526 7841
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
102 follow-up statements
652
WGUS72 KRAH 230339
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1139 PM EDT Mon Aug 22 2022
NCC163-230415-
/O.CON.KRAH.FF.W.0037.000000T0000Z-220823T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
1139 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT TUESDAY
FOR NORTHERN SAMPSON COUNTY...
At 1139 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area have moved out of the area.
Between 1 and 2 inches of rain have fallen in the last hour, but 4
to 5 inches have fallen in the past 24 hours. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Newton Grove, Salemburg, Autryville and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3529 7831 3523 7825 3520 7816 3511 7817
3498 7848 3495 7860 3495 7861 3499 7865
3511 7865 3512 7864 3512 7865 3514 7864
3522 7861 3526 7849 3526 7841
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJT389
WGUS72 KRAH 230409
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1209 AM EDT Tue Aug 23 2022
NCC163-230419-
/O.EXP.KRAH.FF.W.0037.000000T0000Z-220823T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
1209 AM EDT Tue Aug 23 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM EDT EARLY THIS MORNING
FOR NORTHERN SAMPSON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3529 7831 3523 7825 3520 7816 3511 7817
3498 7848 3495 7860 3495 7861 3499 7865
3511 7865 3512 7864 3512 7865 3514 7864
3522 7861 3526 7849 3526 7841
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:26 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 22, 9:26 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 926 PM EDT Mon Aug 22 2022 .SYNOPSIS... A weak front will move into the area overnight and will stall over the area on Tuesday before washing out by mid week. Otherwise, noticeably drier air over the region will limit rain chances through late week. && .NEAR TERM /TONIGHT/... As of 925 PM Monday... An upper-level low over wrn NY and trailing shortwave trough across the OH Valley will pivot east and across the Mid-Atlantic tonight. At the base of that trough, an unseasonably strong upper-level jet in excess of 100 kts across TN and the srn Appalachians, per both the OHX RAOB and GOES derived motion wind, will streak across nrn SC and srn NC through the same time. The models suggest the divergent left exit region of that jet streak, now over srn NC, will move east and offshore through ~06Z. Multi-cell convection that developed during the afternoon along a Piedmont trough over NC has produced a relatively well-organized, aggregate outflow boundary from sern Wayne Co. wswwd across nrn Sampson, cntl Cumberland, and srn Scotland, Richmond, and Anson Co. Redeveloping and backbuilding cells along and on the cool side of that boundary appear to be aided by ascent within the aforementioned upper jet left exit region, where this convection is likely to continue to focus and present a risk of flash flooding for at least the next few hours (though midnight-1 AM EST). Reference WPC's Mesoscale Precipitation Discussion (MPD) #849 for details. Elsewhere, isolated convection will remain possible along and ahead of a synoptic cold front that will move slowly sewd from the immediate lee of the srn-cntl Appalachians at 01Z to the nrn NC Piedmont by 12Z. Drier air behind the front, characterized by trailing surface dewpoints in the low-mid 60s, will favor slightly cooler lows in the mid 60s west of I-85 to upr 60s-lwr 70s elsewhere. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 336 PM Monday... The mid/upper trough axis will shift east of the area by the afternoon, which will allow the drier air over the western portions of the state to spread into central and eastern portions of the forecast area. The stalled surface front, which will be mostly a moisture/dewpoint boundary, will meander somewhere INVOF the eastern Piedmont-coastal plain areas. With the aforementioned drier air and strongest capping aloft noted across interior sections, convective rain chances will remain confined to the far SE counties, where sufficient moisture and instability will exist. The morning fog/stratus across eastern portions will quickly disperse after sunrise. More seasonable temperatures with highs in the mid to upper 80s. Lows in the mid 60s to lower 70s && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 232 PM Monday... A drier and warmer trend is noted in the extended based on latest deterministic and ensemble guidance, with the best chance of storms looking to be Thu/Fri/Sat. Quasi-zonal flow will exist over central NC Wed, sandwiched between a trough over the Ohio Valley and another in the SE US. A shear axis will be along the coast of the Carolinas, with generally west- southwest over the Piedmont. The surface cold front along the southern portion of central NC appears to wash out during the day, as southerly flow returns. The best chance of any diurnally driven storms will be found along the Sandhills and southern Coastal Plain in closer proximity to higher moisture (PW's near 1.8 inches there) and along an inland moving sea-breeze. The drier forecast will favor warmer temperatures back above average in the upper 80s to lower 90s, though downslope flow should keep things comfortable. Overnight lows in the upper 60s to lower 70s. A series of weak shortwaves in the mid-level flow will track up along the SE US into the Carolinas ahead of that weak trough over the Tennessee Valley. It appears a weak cold front tries to approach from the north by Sat, but unclear if it will move all the way through the region. Where these aforementioned shortwaves track is somewhat uncertain. The GFS/CMC keep most of this energy mainly close to the NC coast, whereas the ECMWF is further north and wetter as a result. The ensembles are largely in between, with the GEFS/CMC showing a generally similar picture to the GFS/CMC and the EPS wetter, closer to its deterministic counterpart. Given this uncertainty, have lowered storm chances, though highest in the Thu/Fri/Sat timeframe as moisture increases. It will be more muggy with highs in this period in the middle 80s to low 90s and lows in the upper 60s/lower 70s. The shortwave energy across the SE appears to move offshore and become diffuse Sun/Mon, as ridging sets up over the western Atlantic. This should favor a drier and humid trend with highs in near to above average in the upper 80s to lower 90s. Storm chances should largely be driven by a sea-breeze and daytime heating over the Foothills of western NC. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 715 PM Monday... 24 hour TAF period: The Triad terminals (KINT and KGSO) should largely be done with rain and remain dry through the TAF period. Showers and storms will be possible at the remaining three terminals through the evening, with coverage and intensity dropping off after dusk. KFAY and KRDU will be most likely impacted. A weak cold front will move in from the northwest overnight, scattering out cloud cover in the Triad. There is one model hinting at potential fog/stratus at KINT/KGSO around dawn, but confidence in that occurring is low. On the other hand, IFR/LIFR fog/low-stratus is likely to develop at KFAY and KRWI, with fairly high confidence it will occur at those terminals. The wild card for low cigs is KRDU, where it will depend on the extent and timing of the cloud cover scattering out, with the front possibly stalling between the Triad and Triangle. Have included some restrictions, with medium confidence of occurrence. KRDU and KRWI should gradually return to VFR after daybreak, with the slowest improvement at KFAY, with a chance they could remain MVFR into the early afternoon. -KC Looking ahead: The best chance for afternoon showers and storms will shift to eastern/coastal portions of NC Tuesday through late week as drier air spreads into the area from west. -CBL && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...MWS SHORT TERM...CBL LONG TERM...Kren AVIATION...KC/CBL
Hazardous weather outlook, Aug 22, 4:24 AM EDT, 17 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 424 AM EDT Mon Aug 22 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 424 AM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 6:19 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT Mon Aug 22 2022
NCZ074-075-083-084-222315-
Anson NC-Richmond NC-Montgomery NC-Moore NC-
619 PM EDT Mon Aug 22 2022
...Scattered, strong thunderstorms will impact portions of
southwestern Moore, central Anson, southeastern Montgomery and
Richmond Counties through 715 PM EDT...
At 615 PM EDT, Doppler radar was tracking strong thunderstorms in a
cluster from around Wadesboro to Ellerbe to 3 miles west of
Pinehurst. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Pinehurst, Hamlet, Aberdeen,
Ansonville, Hoffman, Polkton and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 8016 3515 8008 3514 8007 3518 8005
3525 7994 3529 7942 3523 7935 3514 7935
3504 7946 3503 7951 3499 7957 3489 7970
3487 8010 3494 8023
TIME...MOT...LOC 2218Z 264DEG 11KT 3520 7981 3506 7996 3496 8005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:16 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 PM EDT Mon Aug 22 2022
NCZ041-230000-
Wake NC-
716 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of northeastern Wake
County through 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or near Raleigh, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Wake Forest, RDU International, Morrisville,
Rolesville, Falls Lake Boat Ramp, Purnell, William B Umstead State
Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Boaters on Falls Lake and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3600 7848 3598 7843 3594 7839 3593 7835
3591 7835 3583 7851 3576 7875 3581 7880
3588 7883 3592 7881 3592 7876 3597 7871
3601 7870 3606 7864
TIME...MOT...LOC 2315Z 236DEG 13KT 3588 7871
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:19 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
719 PM EDT Mon Aug 22 2022
NCZ075-084>086-230015-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
719 PM EDT Mon Aug 22 2022
...Strong thunderstorms will impact portions of southeastern Moore,
northern Scotland, eastern Richmond and Hoke Counties through 815 PM
EDT...
At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to 6 miles southwest of Hoffman.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Foxfire, Dobbins Heights and Wagram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3484 7966 3490 7973 3518 7954 3524 7917
3521 7915 3519 7910 3513 7911 3511 7910
3491 7924 3484 7935 3482 7936
TIME...MOT...LOC 2319Z 265DEG 21KT 3513 7953 3497 7964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 22, 7:26 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
726 PM EDT Mon Aug 22 2022
NCZ089-230015-
Sampson NC-
726 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of northern Sampson
County through 815 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Godwin, or 15 miles northwest of Clinton, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3508 7858 3514 7863 3523 7861 3527 7849
3526 7848 3526 7841 3529 7830 3522 7824
3520 7816 3508 7830
TIME...MOT...LOC 2326Z 256DEG 13KT 3517 7850
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:44 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT Mon Aug 22 2022
NCZ083-084-230045-
Anson NC-Richmond NC-
744 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of southeastern Anson
and south central Richmond Counties through 845 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rockingham, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Hamlet, Dobbins Heights, East Rockingham, Diggs and
Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7986 3481 7993 3483 7998 3499 7989
3496 7973 3487 7961 3485 7963 3484 7962
3482 7962 3482 7963 3481 7968 3480 7969
TIME...MOT...LOC 2343Z 294DEG 13KT 3490 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:07 PM EDT | Flash Flood Warning | RAH | Anson, Richmond, Scotland | 113 min |
| Aug 22, 9:18 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Sampson | 61 min |
| Aug 22, 10:31 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| Aug 22, 11:30 PM EDT | Special Weather Statement | RAH | Wayne | 15 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.